Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 16, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Oct 20, 2023, 1:19 PM PDT for San Diego County, California. It took effect at Oct 20, 2023, 9:00 PM PDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2023, 1:19 PM PDT (20:19 UTC)
- In effect from
- Oct 20, 2023, 9:00 PM PDT
- Expired
- Oct 21, 2023, 9:00 PM PDT
- In force
- 24 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2868 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194 WHUS46 KSGX 202019 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 119 PM PDT Fri Oct 20 2023 CAZ043-210500- /O.NEW.KSGX.BH.S.0016.231021T0400Z-231022T0400Z/ /O.CON.KSGX.SU.Y.0010.000000T0000Z-231021T0400Z/ San Diego County Coastal Areas- 119 PM PDT Fri Oct 20 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 PM PDT THIS EVENING THROUGH SATURDAY EVENING... * WHAT...Large breaking waves of 5 to 8 feet with local sets to 10 feet through this evening. For Saturday, surf will be 4 to 6 feet with local sets to 7 feet along with strong rip currents. * WHERE...San Diego County Coastal Areas. * WHEN...For the High Surf Advisory, until 9 PM PDT this evening. For the Beach Hazards Statement, from 9 PM PDT this evening through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL DETAILS...Surf will gradually decrease late tonight through Saturday, with further decreases Sunday. Strong rip currents will continue through Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ CAZ552-210400- /O.CON.KSGX.BH.S.0015.000000T0000Z-231021T0400Z/ Orange County Coastal Areas- 119 PM PDT Fri Oct 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Surf of 3 to 5 feet with sets to 6 feet and strong rip currents. * WHERE...Orange County Coastal Areas. * WHEN...Through this evening. * IMPACTS...Elevated surf will create strong and hazardous rip currents. * ADDITIONAL DETAILS...Surf will gradually decrease tonight and Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water to avoid hazardous swimming conditions. && $$ Maxwell
3 follow-up statements
158 WHUS46 KSGX 210347 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 847 PM PDT Fri Oct 20 2023 CAZ043-211000- /O.CON.KSGX.SU.Y.0010.000000T0000Z-231021T0400Z/ /O.CON.KSGX.BH.S.0016.231021T0400Z-231022T0400Z/ San Diego County Coastal Areas- 847 PM PDT Fri Oct 20 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Large breaking waves of 5 to 7 feet with local sets to 9 feet tonight. For Saturday, surf will be 4 to 6 feet with local sets to 7 feet along with strong rip currents. * WHERE...San Diego County Coastal Areas. * WHEN...through Saturday evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL DETAILS...Surf will gradually decrease late tonight through Saturday. Strong rip currents will continue through Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ CAZ552-210500- /O.CON.KSGX.BH.S.0015.000000T0000Z-231021T0400Z/ Orange County Coastal Areas- 847 PM PDT Fri Oct 20 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM... $$
321 WHUS46 KSGX 210828 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 128 AM PDT Sat Oct 21 2023 CAZ043-212115- /O.CON.KSGX.BH.S.0016.000000T0000Z-231022T0400Z/ San Diego County Coastal Areas- 128 AM PDT Sat Oct 21 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Large breaking waves of 4 to 6 feet with sets to 7 feet, along with strong rip currents. * WHERE...San Diego County Coastal Areas. * WHEN...Through this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL DETAILS...Surf will gradually decrease through today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
872 WHUS46 KSGX 212053 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 153 PM PDT Sat Oct 21 2023 CAZ043-220400- /O.CON.KSGX.BH.S.0016.000000T0000Z-231022T0400Z/ San Diego County Coastal Areas- 153 PM PDT Sat Oct 21 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Surf 4 to 6 feet with sets to 7 feet, along with strong rip currents. * WHERE...San Diego County Coastal Areas. * WHEN...Through this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL DETAILS...Surf will gradually decrease through this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water to avoid hazardous swimming conditions. && $$ Maxwell
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 20, 9:35 AM PDT, 3 hours 44 minutes earlier.
Area forecast discussion, Oct 20, 9:35 AM PDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
935 AM PDT Fri Oct 20 2023
.SYNOPSIS...
Strong high pressure over the Southwest will be weakening and
pushing out of region today. As it drifts east, a weak trough
will slide inland off the Pacific, beginning a cooling trend
starting at the coast then spreading inland over the weekend. Low
clouds and fog will spread farther inland each day through the
weekend. The cooling will peak on Monday when high temperatures
will be well below average, and some light precipitation develops
west of the mountains. Westerly winds will increase as well,
peaking late Sunday when they will be quite gusty over the
mountains and deserts. Some warming is expected into the middle of
next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Low clouds and patchy fog continue at the coast this morning,
though visibilities have improved considerably in the last hour,
so the Dense Fog Advisory at the coast was allowed to expire at 9
AM. We had another strong surface based inversion this morning on
the 12Z NKX sounding, so expect low clouds and patchy fog to stick
around the beaches into this afternoon.
The ridge of high pressure that has been dominating our weather
pattern the last few days peaked in strength yesterday, and will
weaken and begin to push east today through the weekend. High
temperatures today will be about 5 degrees cooler than yesterday for
the inland valleys, though the lower deserts will likely be as hot
as they were yesterday. Highs in the Inland Empire and San Diego
valleys today will be in the low to mid 90s, and in the lower
deserts, highs of 100 to 105 degrees is expected this afternoon.
More significant cooling is on tap Saturday and Sunday as the
ridge continues to weaken and push east, and the trough over the
PacNW begins to push south into California. This will lower
heights, increase onshore flow, and deepen the marine layer.
Temperatures by Monday will be 5 to 10 degrees below average for
most locations, close to 15 degrees below average in the
mountains! The marine layer will deepen considerably over the
weekend and into early next week, spreading into the coastal
mountain slopes by Monday morning. The marine layer should be
deep enough, and the atmosphere should destabilize a bit with the
incoming low, to generate some light precipitation Sunday night
into Monday over and west of the mountains. Amounts look light at
this time, given the limited moisture with this system and how
quickly it will be moving through SoCal.
In addition to the cooler temperatures and light precipitation,
gusty west winds will develop over the mountains and into the
deserts Sunday afternoon through Monday morning. Peak gusts could
be in excess of 50 mph through the wind prone passes and canyons,
and likely 40 to 50 mph elsewhere across the mountains and
deserts.
Beyond Monday, the pattern gets a bit more complicated as models
and ensembles diverge on exactly where this low pressure system
will go and how it will be influenced by the upper low over NW
Mexico. Some models and ensembles have the low hanging out over
Baja for quite a few days, which could result in strong north
winds for SoCal next week. Other models and ensembles have the
low exiting quickly to the east, which would limit the north winds
for our region. Confidence is rather low in the pattern beyond
Monday at this time.
&&
.AVIATION...
201615Z...Coast...Areas of low clouds and fog will continue within 5
miles of the San DIego County coast through 18Z with BKN/OVC bases
300-600 ft MSL and tops to 700 ft MSL with assoc vis 2-5 miles in
BR. Other areas will be VFR. Patchy low clouds will linger near the
beaches this afternoon with the chance of a cig at any TAF site
below 10 percent between 18Z today and 03Z Sat. Areas of stratus
will develop overnight with some increase in bases to 500-900 ft MSL
and tops to 1000 ft MSL. Timing of cigs at coastal airports is
uncertain but most likely 08Z-17Z Sat, with SAN likely to have a
longer period of BKN/OVC cigs, 8 hours or more, versus SNA which
could have only 2-4 hours. Local vis will be less than 3 miles in
BR/FG over higher coastal terrain 08Z-17Z Sat.
Valleys/Mountains/Deserts...Mostly clear skies with unrestricted VIS
through Sat morning.
&&
.MARINE...
The risk of dense fog has ended for this morning, with dense fog not
expected tonight. Northwest wind gusts around 20 knots are expected
again in the outer coastal waters this afternoon and Saturday
afternoon. Stronger northwest winds gusting to 25 knots will occur
over the outer coastal waters Sunday afternoon through Monday night,
and a Small Craft Advisory will likely be needed then.
&&
.BEACHES...
A swell of 4-5 ft with a period of 17-20 seconds from the west
northwest will generate large surf and strong rip currents through
today. Surf will be highest on exposed west-facing beaches of San
Diego County where sets of up to 9 ft are expected to produce the
greatest threats. Swell and surf will lower tonight and Saturday. A
High Surf Advisory is in effect for San Diego County and a Beach
Hazard Statement is in effect for Orange County, both through 9 PM
this evening.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 9 PM PDT this evening for San Diego
County Coastal Areas.
Beach Hazards Statement until 9 PM PDT this evening for Orange
County Coastal Areas.
PZ...None.
&&
PUBLIC...Connolly
AVIATION/MARINE/BEACHES...MaxwellThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 8:52 PM PDT | Dense Fog Advisory | SGX | Orange, San Diego | 12 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.